Annali di Matematica Pura ed Applicata

, Volume 164, Issue 1, pp 321–364 | Cite as

The dam problem in unbounded domains

  • Gianni Gilardi
  • Dietmar Kröner
Article

Summary

The time dependent dam problem in a general unbounded domain is studied and an existence theorem is proved by means of a rather general approximation procedure. Moreover the propagation of the support of the solution is studied in a number of geometrical situations of interest. The corresponding stationary problem is also studied and an existence theorem is proved. Finally several one-dimensional examples are given in which the solution can be either written explicitely or found solving an ordinary differential equation.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    H. W. Alt,A free boundary problem associated with the flow of ground water, Arch. Rational Mech. Anal,64 (1977), pp. 111–126.Google Scholar
  2. [2]
    H. W. Alt,The fluid flow through porous media. Regularity of the free surface, Manuscripta Math.,21 (1977), pp. 255–272.Google Scholar
  3. [3]
    H. W. Alt,Strömungen durch inhomogene poröse Medien mit freiem Rand, J. Reine Ang. Math.,305 (1979), pp. 255–272.Google Scholar
  4. [4]
    H. W. Alt,Numerical solution of steady state porous flow free boundary problems, Num. Math.,36 (1980), pp. 73–98.Google Scholar
  5. [5]
    H. W. Alt -G. Gilardi,The behaviour of the free boundary for the dam problem, Ann. Sc. Norm. Sup. Pisa, (IV),9 (1981), pp. 571–626.Google Scholar
  6. [6]
    H. W. Alt -S. Luckhaus,Quasi-linear elliptic-parabolic differential equations, Math. Z.,183 (1983), pp. 311–341.Google Scholar
  7. [7]
    H. W. Alt -S. Luckhaus -A. Visintin,On nonstationary flow through porous media, Ann. Mat. Pura AppL, (IV),136 (1984), pp. 303–316.Google Scholar
  8. [8]
    C. Baiocchi,Su un problema di frontiera libera connesso a questioni di idraulica, Ann. Mat. Pura Appl., (IV),92 (1972), pp. 107–127.Google Scholar
  9. [9]
    C. Baiocchi,Free boundary problems in fluid flow through porous media and variational inequalities; inFree Boundary Problems, Proc. Sem. Pavia September–October 1979, 1st. Naz. di Alta Matematica, Vol. I, pp. 175–191 Roma (1980).Google Scholar
  10. [10]
    C. Baiocchi -A. Capelo,Variational and Quasivariational Inequalities, Applications to Free Boundary Problems, Weiley, Chichester (1983).Google Scholar
  11. [11]
    J. Baer,Hydraulic of Groundwater, McGraw-Hill, New York (1979).Google Scholar
  12. [12]
    H. Brezis -D. Kinderlehrer -G. Stampacchia,Sur une nouvelle formulation du problème d'écoulement à travers une digue, C.R. Acad. Sci. Paris,276 (1973), pp. 129–132.Google Scholar
  13. [13]
    J.Carrillo,Uniqueness and periodic behaviour of the solution to the evolution dam problem (to appear).Google Scholar
  14. [14]
    J. Carrillo-Menendez -M. Chipot,On the dam problem, J. Diff. Equations,45 (1982), pp. 234–271.Google Scholar
  15. [15]
    J. Carrillo -G. Gilardi,La vitesse de propagation dans le problème de la digue, Ann. Fac. Sciences Toulouse,11 (1990), pp. 7–28.Google Scholar
  16. [16]
    M. Chipot,Variational Inequalities and Flow in Porous Media, Springer-Verlag, New York (1974).Google Scholar
  17. [17]
    V. Comincioli -A. Torelli,A new numerical approach to a nonsteady filtration problem, Calcolo,16, 1 (1979), pp. 93–124.Google Scholar
  18. [18]
    E. Di Benedetto -A. Friedman,Periodic behaviour for the evolutionary dam problem and related free boundary problems, Comm. Partial Diff. Equations,11 (1986), pp. 1297–1377.Google Scholar
  19. [19]
    A. Friedman,Variational Principles and Free Boundary Problems, Wiley, New York (1982).Google Scholar
  20. [20]
    A. Friedman -A. Torelli,A free boundary problem connected with non steady filtration in porous media, Nonlinear Analysis,1 (1977), pp. 503–545.Google Scholar
  21. [21]
    G. Gilardi,Studio di una disequazione quasivariazionale relativa ad un problema di filtrazione in tre dimensioni, Ann. Mat. Pura Appl., (IV),113 (1977), pp. 1–17.Google Scholar
  22. [22]
    G. Gilardi,A new approach to evolution free boundary problems, Comm. Partial Diff. Equations,4 (1979), pp. 1099–1123;5 (1980), pp. 983–984.Google Scholar
  23. [23]
    G. Gilardi,The evolution dam problem, inFree Boundary Problems, Proc. Sem. Pavia September-October 1979, 1st. Naz. di Alta Matematica, Vol. I, pp. 209–217, Roma (1980).Google Scholar
  24. [24]
    G.Gilardi,Filtration problems in unbounded domains, inFree Boundary Problems: Theory and Applications, Proc. International Colloquium on Free Boundary Problems: Theory and Applications, June 11–20, 1987, Irsee/Bavaria.Google Scholar
  25. [25]
    D. Kinderlehrer -G. Stampacchia,An Introduction to Variational Inequalities and Their Applications, Academic Press, New York (1980).Google Scholar
  26. [26]
    D. Kröner,Asymptotic behaviour of the solution of the non-steady dam problem for incompressible fluids, Control Cybernetics,14 (1985), pp. 247–273.Google Scholar
  27. [27]
    D. Kröner,Large time behavior for the solutions of the non-steady dam problem, inVariational Methods for Free Surface Interfaces, Concus, Finn (eds.), Springer, New York (1985).Google Scholar
  28. [28]
    J. L. Lions,Quelques Méthodes des Résolution des Problèmes aux Limites non Linéaires, Dunod/Gauthier-Villars, Paris (1969).Google Scholar
  29. [29]
    J. L. Lions -E. Magenes,Non Homogeneous Boundary Value Problems and Applications, Vol. I, Springer, Berlin (1972).Google Scholar
  30. [30]
    P. Ya. Polubarinova-Kochina,Theory of Ground Water Movement, Princeton Univ. Press, Princeton (1962).Google Scholar
  31. [31]
    J. F.Rodrigues,On the free boundary of the evolution dam problem, inFree Boundary Problems: Theory and Applications, Fasano, Primicerio (eds.) (1983), Vol. I, pp. 125–134.Google Scholar
  32. [32]
    G. Stampacchia,On the filtration of a fluid through a porous medium with variable cross section, Russian Math. Surv., (4),29 (1974), pp. 89–102.Google Scholar
  33. [33]
    A. Torelli,Su un problema di frontiera libera di evoluzione, Boll. U.M.I., (4),11 (1975), pp. 559–570.Google Scholar
  34. [34]
    A. Visintin,An existence result for an evolution free boundary filtration problem, inFree Boundary Problems, Proc. Sem. Pavia September–October 1979, 1st. Naz. di Alta Matematica, Vol. I, pp. 220–227, Roma (1980).Google Scholar
  35. [35]
    A. Visintin,Existence results for some free boundary filtration problems, Ann. Mat. Pura Appl., (IV),124 (1980), pp. 293–320.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1993

Authors and Affiliations

  • Gianni Gilardi
    • 1
  • Dietmar Kröner
    • 2
  1. 1.Dipartimento di Matematica dell'UniversitàPaviaItaly
  2. 2.Institut für Angewandte Mathematik der Universität HeidelbergHeidelbergGermany

Personalised recommendations